Has anyone weaned themself off Zoloft??

Discussion in 'Fibromyalgia Main Forum' started by maxtout, Mar 5, 2006.

  1. maxtout

    maxtout New Member

    My doctor prescribed Zoloft for me almost 6 years ago. He said it would help me rest and maybe not be in so much pain. I've been taking a pill and a half daily and I honestly don't see where it really has helped my pain situation at all. He has never discussed taking me off the medication or even bothered to inquire about it since I began taking it. I feel I've been taking it for too long.

    I quit taking the half pill in the morning, but continue with the 1 pill at bedtime. It's been 5 days and I've noticed I've been getting dull headaches for the past 2 days or so. Is this caused by the reduction in dosage? Has anyone else weaned themselves off? If so, is it difficult? What are some of the side effects of reducing the dosage??
  2. eeyoreblue02

    eeyoreblue02 Member

    off Zoloft before. You need to do it slowly. YOu really need to get your doctor's approval before you do this. He may know something that could affect you that we don't know about. By doing it slowly I had no side effects. I quit cold turkey one time and became a raving lunatic. I locked my husband and kids out of the house and thought my very life depended on keeping them outside. Just do it slowly and please check with your doc.

    Linda
  3. FMsolider

    FMsolider New Member

    I am going to assume that you are taking 75 mg a day. That is probably not enough. I was on 50 mg for a long time and my new Rheumy just bumped me to 75 mg and wants me to do 100 mg in about 6 weeks. From what she explained - too low a dose will not help. For me - I noticed quite an improvement in my pain by just taking a half a pill more. I can't wait to see what 100 mg will do. Maybe you should reconsider asking your Dr. to review all your meds.
  4. mme_curie68

    mme_curie68 New Member

    Please, please, please consult your doc and get a taper schedule for discontinuing from him/her.

    Weaning yourself off any psychiatric drug without consulting your doctor is extremely dangerous. This drug affects your brain's neurotransmitters - a drop in dosage that is too much of a drop can cause an extreme reaction (severe depression, suicidal ideation, etc.). This is why these drugs carry a black box warning - you have to both taper up and taper down very carefully and under a doctor's supervision, in case you experience any of these radical and dramatic symptoms, which can come on unexpectedly, so that you can be treated properly.

    Madame Curie





  5. poodlemommy

    poodlemommy New Member

    Be very careful. do it under doctors supervision. I was taking 100mg. and weaned off over a 2 month period. I do remember for about 3 weeks after being off it totally all I did was cry. I was so emotional. Then I settled down. Im really glad to be off it. I put on so much weight and now that Im off it 1 1/2 years now my weight is back to normal. I feel better too not taking it. I feel more alive. It did nothing for my pain or sleep. It helped me get thru a stressful time though and I didnt feel as overwhelemd and agitated. NOw my big stressors are over and I dont need it. I would never take an antidpressant again. Actually I switched to bio identical hormone creams and felt so much better emotionally that I then decided to go off the antidepressant and have never looked back.
    hugs poodlemum
  6. maxtout

    maxtout New Member

    I was on 75 mgs. a day and was warned by a pharmacist that unless I was actually being treated for depression, which supposedly I wasn't, the pharmacist strongly suggested that I keep the dosage down. He said 100 mgs. a day seemed a little like over kill if I was taking it strictly for FMS/CFS. So, I've kept it at 75mgs. ever since.

    I guess I'll take your advice and make an appointment with my doctor to let him know I want off this stuff. I too have gained so much weight while on this drug that I don't even recognize my own reflection in the windows while shopping.

    I always weighed between 115 and 120 lbs. my whole adult life, but since being on Zoloft it seems as though I've put on an average of about 10 lbs. each year in the past 6 years. Hopefully my weight will go down too once I'm completely off of Zoloft. Is weight gain a common side effect with this drug?
  7. Hope4Sofia

    Hope4Sofia New Member

    I did it very slowly over time but even with that, when I finally stopped it I crashed for about 3 weeks (depressed - agitated). I eventually leveled off and was good for a long time without it. I didn't take it for pain so i don't remember the effect on my pain.

    Now my doc is telling me to consider nurontin for my emotional and nerve pain as the side effects are less. Anyone have luck with that?

    Sofi
  8. mme_curie68

    mme_curie68 New Member

    I was on Zoloft for depression, but when the thyroid disease started, I had seen some research on Zoloft causing interference with the thyroid hormone uptake so I asked my doc to switch me to Cymbalta.

    With virtually any antidepressant on the market, side effects include weight loss AND weight gain.

    Unfortunately each patient has to be their own guinea pig in that respect and try to find what works for them and doesn't have unacceptable side effects for them - everybody's brain chemistry is unique.

    My worst weight gain ever was with Lithium - 60 lbs. in 6 months. It was horrifying. Probably the least trouble has been with Prozac, Effexor and the latest, Cymbalta which has been neutral as far as weight gain/loss.

    The problem is that psych. drugs in some people cause actual hunger pangs etc. when your body doesn't really need the food - your brain just thinks you do. Trying to lose weight on that drug is agony - because it really feels like you're starving yourself. I've found that no battles can be won when you're trying to outwit what the brain chemicals are telling the appetite control center to think.

    What works for me is to switch to a different drug with a different chemical structure and see if I can get the same desired result without the negative side-effect.

    My problem with the anti-depressants that DO work for me is that I seem to become resistant to them after a couple of years - so when the depression returns, I have no choice but to switch to another drug to treat the depression and see if my weight will be stable.

    I can totally identify with your frustration. Make sure your doc for more discriminating thyroid bloodwork and not just the TSH to rule out hyperthyroidism - that can cause weight gain also.

    My TSH was normal, but my T3 to T4 ratio was screwed up and turns out that had to do with another med I was on - Trileptal. My endocrinologist and my shrink got together and adjusted the Trileptal dosage and added a little thyroid hormone and all my thyroid "profiles" are back in normal range again.



    [This Message was Edited on 03/06/2006]
  9. Jane_Canuck

    Jane_Canuck New Member

    I actually quit all my drugs around Oct. I was mad cause I wasn't feeling better over all and said "F%&# IT" and dropped everything, that included zoloft.

    I have yet to be able to get in to see my doc since christmas and have been looking for a recommendation for another one here Ohio, so far my post never got answered.

    Normally I would to give the warning about just up and quitting meds as I am a pharmacy tech and know all the dangers esp wht some of them are very destructive if you just quit.

    SO do be very careful when changing your meds and always talk to your doc, unless he is like mine and you can not get into the SOB!

    I do feel mentally 90% better, I still hurt but there has to be a way around that too without me being drugged.

    Looking for silver linings! Brenda